Hail, Madison
- When
- September 29, 7:30 PM CST
- Where
- Madison County, 0.86 mi SE of Norfolk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.020, -97.410
Several reports from the public of quarter sized hail in Norfolk.
A weak upper-level short-wave helped initiate clustered storms in a line along a cold front on the evening of September 29. The individual clustered storms merged over Madison, Stanton, and Wayne counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak upper-level short-wave helped initiate clustered storms in a line along a cold front on the evening of September 29. The individual clustered storms merged over Madison, Stanton, and Wayne counties. There were several 1-inch hail reports a few wind reports. The strongest measured wind gust was 78 mph at the Wayne Airport. Wind gusts led to tree damage and downed power lines in that tri-county area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 29, 5:04 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 604 PM CDT Fri Sep 29 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 320 PM CDT Fri Sep 29 2023 Key Messages: - Record temperatures occurring today. - Near record high temperatures through the weekend. - Next substantial chance of precipitation comes Monday night through Wednesday with one half to one inch of rain possible. It has been a hot, windy day. After some early morning convection in northeast NE, breezy southerly winds 25 to 35 mph have helped boost temperatures in to the lower to mid 90s. We have set high minimum temperature records this morning at Norfolk and Omaha, and we have set new maximum temperatures records this afternoon at Norfolk, Omaha, and Lincoln. There is a weak frontal boundary in extreme northeast NE, and there remains a slight chance that a storm or two could develop along that front through the evening. And if a storm can develop along the convergence zone, there remains a marginal risk that the storm could eventually become severe. The remainder of the night after midnight should remain dry and warm with lows in the mid 60s to lower 70s, which should be cool enough to not set high min temp records tomorrow morning. For the remainder of the weekend, hot, dry, windy conditions will continue. High temperatures will again reach the lower 90s Saturday, with southerly winds gusting to 20 to 30 mph, which also creates high grassland fire danger, but minimum relative humidity only drops to about 35%. Highs will be near record values, but might end up a degree or two short. Dry weather is forecast Saturday as we feel the latest operational GFS 12z run is overdone on precipitation potential with all other models remaining dry. And then still quite hot Sunday with highs again in the upper 80s to lower 90s with breezy southerly winds 25 to 35 mph, which again creates very high fire danger. And again, highs will be near record values, but might be a few degrees short. And then one more very warm and dry day Monday with highs in the upper 80s, with continues southerly breezy winds. There will be a substantial pattern shift that will overspread the region Tuesday, as an upper trough and associated cold front move into the region. This will bring a healthy chance of precipitation to the area that lingers into Wednesday. SPC doesn't have any official mention of severe in their Day 5 outlook, but machine learning algorithms suggest there might be a small window of stronger storms as the cold front moves in Tuesday afternoon/evening, so that's something we'll keep an eye out for. The cold front brings increasing chances of rain, with Pops reaching 50-70%, and while it's beyond our official QPF forecast, there is the potential for one half to one inch of rain. Highs Tuesday range from the lower 70s behind the front to the lower 80s along and head of it. Scattered shower/storm chances could linger behind the front could linger into Wednesday. Spotty 20% chances for rain remain Thursday and Friday as we could still be under the influence of the upper level trough which could lead to instability showers during the daytime. It will be noticeably cooler with highs Wednesday and Thursday in the upper 60s to lower 70s, and highs Friday in the mid to upper 60s. Nighttime lows by the latter half of the week drop into the lower to mid 40s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 604 PM CDT Fri Sep 29 2023 A few showers and storms were developing in northeast NE and can't completely rule out some moving through KOFK in the 01Z to 04Z window, but confidence is low on how widespread they will become, so did not include mention at this time. Otherwise, expect VFR conditions to prevail through the period with passing high clouds. Expect current gusty winds to subside this evening, with low level wind shear at all sites, as winds around 1000 to 1500 ft are expected to be in the 40 to 45 kt range. Surface winds will pick back up by 14-15Z with gusts of 20 to 30 kts once again. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...CA
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 334 PM CDT Fri Sep 29 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 334 PM CDT Fri Sep 29 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday High to very high fire danger will remain through early evening across southeast Nebraska and southwest Iowa. High to very high fire danger will be possible again Saturday afternoon as warm, dry, breezy conditions continue. There is a slight chance of for strong thunderstorms this evening in northeast Nebraska along a frontal boundary. If a storm could develop, hail and gusty winds would be the main hazards. .DAYS TWO THROUGH SEVEN...Saturday night through Friday High to very high fire danger will again be possible on Sunday. There is a chance of strong thunderstorms Tuesday afternoon and evening as a cold front moves into the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed.
The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Several reports from the public of quarter sized hail in Norfolk.
Emergency manager reported that approximately 60 ft tall trees were uprooted, and power lines were downed.
Emergency manager reported hail ranging from 0.25 inches up to 1 inch.
Public reported 1-inch hail via mPing.
Public reported 1-inch hail via mPing.
The Wayne Airport AWOS measured a peak wind gust of 78 mph.
Report of a large tree branch down on a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133699, 1133703, 1133700, 1133701, 1133702, 1133705, 1133704.